Michigan, 2008Tornadoes in Michigan, September 13, 2008
September 13, 2008 · NWS GRR · 4 events in 3 counties and zones
A warm front lifted north across southwest Michigan during the afternoon hours. An abundant amount of moisture and strong southwest flow combined to produce thunderstorms across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lifted north across southwest Michigan during the afternoon hours. An abundant amount of moisture and strong southwest flow combined to produce thunderstorms across the region. As a result, four tornadoes were spawned from a single thunderstorm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Sep 13, 2:50 PM EST, 35 minutes earlier.
Area forecast discussion, Sep 13, 2:50 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
350 PM EDT SAT SEP 13 2008
LATEST UPDATE...SYNOPSIS/SHORT AND LONG TERM/MARINE/HYDRO...
.SYNOPSIS...(350 PM EDT SAT SEP 13 2008)
RAIN...SOME OF IT HEAVY...WILL CONTINUE TONIGHT AS VERY MOIST AIR
COMBINES WITH A WARM FRONT LIFTING NORTH ACROSS LOWER MICHIGAN THIS
AFTERNOON. A FEW THUNDERSTORMS ARE POSSIBLE AS WELL...ADDING TO THE
FLOODING POTENTIAL. THERE IS ALSO A CHANCE OF AN ISOLATED TORNADO
WITH ANY STORMS THAT CROSS THE WARM FRONT THIS EVENING. ON SUNDAY
THE REMNANTS OF IKE WILL MOVE THROUGH THE THE REGION BRINGING THE
THREAT OF MORE HEAVY RAIN...ALONG WITH STRONG GUSTY WINDS.
&&
.SHORT TERM...(350 PM EDT SAT SEP 13 2008)
(TONIGHT THROUGH SUNDAY NIGHT)
HYDRO ISSUES ARE THE BIG CONCERN IN THE NEAR TERM...ALONG WITH
POTENTIAL FOR SMALL TORNADOES AS A STRONG WARM FRONT WILL BE ACROSS
THE CWA THIS EVENING. FOR TONIGHT...WILL HAVE TO MONITOR ANY
UPDRAFTS FOR ROTATION IN THE VICINITY OF THE WARM FRONT WHICH IS
ACROSS THE CENTRAL CWA AT 20Z. SRH AND LCL HEIGHTS ARE VERY
CONDUCIVE FOR SPINNING UP A BRIEF TORNADO...ALTHOUGH WE HAVE NOT
SEEN ANY ROTATING UPDRAFTS THUS FAR. THE THREAT SHOULD DIMINISH AS
SFC BASED INSTABILITY DECREASES TONIGHT.
FLOODING THREAT CONTINUES THROUGH MONDAY MORNING. VERY HIGH PWATS
AND SFC LOW MOVING THROUGH WILL CONTINUE TO PRODUCE RAIN WITH SOME 1
TO 2 INCH AMOUNTS POSSIBLE OVERNIGHT....BEFORE THE MAIN SLUG OF QPF
FROM IKE ARRIVES BY LATE AFTERNOON. COULD BE A WIND EVENT AS WELL
WITH MODELS CONTINUING TO SHOW 45 TO 50 KTS OF WIND NOT FAR OFF THE
SFC AT JXN ON SUNDAY EVENING. MAY NEED A WIND ADVISORY FOR THE
SOUTHERN FORECAST AREA FOR SUNDAY NIGHT.
&&
.LONG TERM...
(MONDAY THROUGH SATURDAY)
WEATHER IS EXPECTED TO QUIET DOWN SIGNIFICANTLY FOR THE UPCOMING
WORK WEEK AND THE BEGINNING OF NEXT WEEKEND COMPARED TO THE HEAVIER
RAINFALL OF THIS WEEKEND. UPPER TROUGHING WILL HOLD ON THROUGH A
GOOD PORTION OF THE DAY ON MON AS IT WILL BE REINFORCED BY ENERGY
DIVING IN ON ITS BACKSIDE. THIS WILL LIKELY KEEP CLOUD COVER IN FOR
A LITTLE WHILE LONGER DURING THE DAY ON MON. LACK OF DEEP MOISTURE
WILL KEEP PCPN POTENTIAL FAIRLY LOW ON MON...LOW ENOUGH TO PULL POPS
FROM THE FCST. FOG POTENTIAL LOOKS PRETTY GOOD MON NIGHT WILL HIGH
PRESSURE BUILDING IN AND PLENTY OF RESIDUAL LOW LEVEL MOISTURE
HANGING AROUND.
HEIGHTS WILL BUILD AND TEMPS WILL WARM ALOFT AS THE TROUGH AXIS
SHIFTS EAST OF THE AREA BY TUE. DRIER AIR WILL SETTLE IN...ALLOWING
FOR INCREASING AMOUNTS OF SUNSHINE DURING THE DAY. TEMPS WILL
INITIALLY BE COOL EARLY TUE. UPPER RIDGE WILL SLOWLY BUILD TOWARD
THE AREA THROUGH THE PERIOD. THIS SHOULD ALLOW FOR TEMPS TO SLOWLY
MODERATE THROUGH THE PERIOD WITH A GOOD DEAL OF SUN. ONLY CAVEAT
COULD BE A BACKDOOR COLD FRONT TRYING TO SLIP THROUGH THE AREA MID
TO LATE WEEK. IF THIS MAKES IT DOWN...THERE WILL NOT BE MUCH
MOISTURE TO WORK WITH. TEMPS MIGHT END UP A LITTLE COOLER...HOWEVER
RAIN CHCS WILL BE PRETTY LOW THROUGH THE LONG TERM.
&&
.MARINE...(350 PM EDT SAT SEP 13 2008)
EXPECT WAVES IN THE 2 TO 4 FOOT RANGE THIS EVENING SOUTH OF MUSKEGON
AS WINDS PICK UP SOUTH OF THE WARM FRONT. WINDS AND WAVES REALLY ON
THE INCREASE SUNDAY AFTERNOON AND GALE CONDITIONS ARE POSSIBLE
SUNDAY EVENING AS THE REMNANTS OF IKE MOVE THROUGH LOWER MICHIGAN.
&&
.AVIATION...(202 PM EDT SAT SEP 13 2008)
GENERAL AVIATION FORECAST IS QUITE STRAIGHT-FORWARD WITH PLENTY OF
RAIN...AND ASSOCIATED LOWER CIGS AND VSBYS THROUGH 18Z SUN. DETAILS
ARE MUCH MORE UNCERTAIN. MOST WIDESPREAD RAINFALL ACROSS THE
TERMINALS LOOKS TO OCCUR UNTIL ABOUT 00Z THIS EVENING AS WAVE OF LOW
PRESSURE/LOW LEVEL JET MOVE ACROSS THE AREA. THIS LOW LEVEL JET WILL
ALSO CREATE QUITE A BIT OF TURBULENCE IN THE LOWEST 5K FEET. IT DOES
NOT LOOK SIGNIFICANT ENOUGH IN THE LOWEST 2K FEET TO WARRANT LLWS
MENTION YET.
ONCE THESE FEATURES TRANSLATE EAST OF THE AREA...A RELATIVE
LULL IN THE ACTION IS EXPECTED THROUGH MOST OF THE OVERNIGHT HOURS.
TOUGH CALL ON WHAT TO DO WITH CIGS AND VSBYS. DECIDED TO IMPROVE
VSBYS A BIT THIS EVENING AS HEAVIER RAINFALL MOVES OUT...BEFORE
DROPPING THEM OVERNIGHT WITH THE LOSS OF DIURNAL MIXING. CIGS WILL
LIKELY REMAIN FAIRLY LOW. SHOWERS WILL REMAIN IN THE AREA...AND
COULD LOCALLY AFFECT CIGS AND VSBYS. TOO MUCH UNCERTAINTY ATTM TO
ACCOUNT FOR THIS IN TAF.
NEXT WIDESPREAD AREA OF RAINFALL IS EXPECTED TO MOVE IN MID TO LATE
MORNING ON SUN AS THE REMNANTS FROM HURRICANE IKE PASS JUST SOUTH OF
THE AREA. THE BIGGEST IMPACT THIS WILL HAVE IS MORE LOWER CIGS AND
VSBYS IN LOCALLY HEAVY RAIN FOR THE I-94 TERMINALS AND KLAN.
&&
.HYDROLOGY...(340 PM EDT SAT SEP 13 2008)
WILL CONTINUE THE FLOOD WARNING THROUGH MONDAY MORNING FOR THE
SOUTHERN TWO ROWS OF COUNTIES AS MORE RAIN IS MOVING INTO THAT AREA
AND MANY STREAMS ARE ALREADY AT OR APPROACHING BANKFULL. NORTH OF
THE WARNING...THE FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY
NIGHT...WHICH INCLUDES GRAND RAPIDS AND MUSKEGON. LOOKS LIKE THE
HEAVIEST RAIN FROM THE REMAINS OF IKE WILL BE ACROSS THE ST.
JOSEPH...KALAMAZOO AND EASTERN GRAND RIVER BASINS. VICKSBURG IS
CURRENTLY THE ONLY SITE FORECAST TO FLOOD...BUT SEVERAL OTHERS MAY
ALSO BE IN FLOOD BY EARLY NEXT WEEK IF CURRENT QPF VERIFIES. JACKSON
IS WITHIN A FOOT OF FLOOD STAGE ATTM AND WILL HAVE TO BE CLOSELY
WATCHED TONIGHT.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...FLOOD WATCH THROUGH SUNDAY NIGHT FOR ISABELLA...MUSKEGON..
GRATIOT...MONTCALM...OTTAWA...KENT...IONIA AND CLINTON COUNTIES.
LM...NONE.
&&
SYNOPSIS: OSTUNO
SHORT TERM: OSTUNO
LONG TERM: NJJ
MARINE: OSTUNO
AVIATION: NJJ
HYDROLOGY: OSTUNO
Hazardous weather outlook, Sep 13, 9:45 AM EST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1045 AM EDT SAT SEP 13 2008
MIZ037>040-043>046-050>052-056>059-064>067-071>074-141445-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1045 AM EDT SAT SEP 13 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
HEAVY RAIN IS EXPECTED TODAY...WHICH WILL RESULT IN SOME FLOODING
OF SMALL STREAMS AND POOR DRAINAGE AREAS. FROM 3 TO 5 INCHES OF
RAIN WITH LOCALLY HIGHER AMOUNTS IS EXPECTED BY TONIGHT. THERE IS
ALSO THE POSSIBILITY OF AN ISOLATED TORNADO AS THUNDERSTORMS
CROSS A WARM FRONT LIFTING NORTH INTO SOUTHERN LOWER MICHIGAN THIS
AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MORE HEAVY RAIN...AND THE POSSIBILITY OF STRONG WIND GUSTS...WILL
ARRIVE LATE SUNDAY AS THE REMNANTS OF HURRICANE IKE MOVE THROUGH.
THE RAINS WILL ADD TO ANY ONGOING FLOODING THAT IS OCCURRING
ACROSS SOUTHERN LOWER MICHIGAN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.
LMZ844>849-141445-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1045 AM EDT SAT SEP 13 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
HEAVY RAIN...SCATTERED THUNDERSTORMS AND AREAS OF FOG WILL BE
ACROSS THE NEARSHORE WATERS OF LAKE MICHIGAN TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE REMNANTS OF HURRICANE IKE WILL BRING HEAVY RAIN AND STRONG
GUSTY WINDS SUNDAY AFTERNOON AND SUNDAY NIGHT. WAVES WILL BUILD TO
GREATER THAN 4 FEET ON SUNDAY AND GALE CONDITIONS ARE POSSIBLE ON
SUNDAY NIGHT....ESPECIALLY SOUTH OF MUSKEGON.
OSTUNO
In the hours before
Local storm report, Sep 13, 1:17 PM EST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
217 PM EDT SAT SEP 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM HEAVY RAIN 3 NNE HOLLAND 42.81N 86.08W
09/13/2008 M1.57 INCH OTTAWA MI COCORAHS
24 HOUR TOTAL. 0.66 PAST 2 HOURS.
&&
MKALEMBKLocal storm report, Sep 13, 1:22 PM EST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
222 PM EDT SAT SEP 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HEAVY RAIN 6 WNW LANSING 42.74N 84.66W
09/13/2008 M2.31 INCH EATON MI BROADCAST MEDIA
24 HOUR TOTAL. 1.91 INCHES SINCE 9 AM THIS MORNING.
&&
NJJLocal storm report, Sep 13, 1:37 PM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
237 PM EDT SAT SEP 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HEAVY RAIN GRAND RAPIDS 42.96N 85.66W
09/13/2008 M2.01 INCH KENT MI BROADCAST MEDIA
UPDATED 24 HOUR TOTAL. REPORT FROM WOOD TV STUDIO IN
DOWNTOWN GRAND RAPIDS.
&&
NJJLocal storm report, Sep 13, 1:41 PM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
241 PM EDT SAT SEP 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HEAVY RAIN HASTINGS 42.65N 85.29W
09/13/2008 M2.00 INCH BARRY MI CO-OP OBSERVER
FROM 7 AM TO 2 PM TODAY.
0241 PM HEAVY RAIN PLAINWELL 42.45N 85.64W
09/13/2008 M3.69 INCH ALLEGAN MI TRAINED SPOTTER
24 HOUR TOTAL.
&&
MKALEMBKSpecial weather statement, Sep 13, 2:53 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
353 PM EDT SAT SEP 13 2008
MIZ071>073-132100-
CALHOUN-KALAMAZOO-VAN BUREN-
353 PM EDT SAT SEP 13 2008
...SPECIAL WEATHER STATEMENT...
AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST
OF BANGOR TO 24 MILES WEST OF DECATUR...MOVING EAST AT 50 MPH.
* LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
COVERT... HARTFORD... MCDONALD...
KEELER... BANGOR... LAWRENCE...
BREEDSVILLE... HAMILTON TWP... GLENDALE...
BLOOMINGDALE... DECATUR... PAW PAW...
GOBLES... KENDALL... LAWTON...
MATTAWAN... PORTER TWP... ALAMO...
THESE STORMS ARE CAPABLE OF PRODUCING FUNNEL CLOUDS...WINDS UP TO 50
MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
LAT...LON 4224 8623 4225 8634 4237 8627 4243 8533
4207 8524 4207 8623
TIME...MOT...LOC 1953Z 254DEG 43KT 4221 8620 4201 8636
NJJLocal storm report, Sep 13, 3:19 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
419 PM EDT SAT SEP 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM TSTM WND DMG 4 SW LAWRENCE 42.18N 86.11W
09/13/2008 VAN BUREN MI TRAINED SPOTTER
DEAD BRANCHES DOWNED BY WINDS ESTIMATED AT 50 MPH.
&&
OSTUNOTornado, Van Buren
- When
- September 13, 3:25 PM EST to 3:28 PM EST
- Where
- Van Buren County, 2.02 mi WSW of Paw Paw to 0.39 mi S of Paw Paw
- Rating
- EF1
- Path length
- 1.94 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 42.212, -85.918
A tornado touched down just west of Paw Paw. Uprooted trees and broken limbs were found along with a twisted metal fence near a school. The tornado then moved into the southern section of the town of Paw Paw. Damage to a car dealership occurred when a section of metal roof was ripped off. A restaurant also sustained damage when trees were blown down.
Tornado, Van Buren
- When
- September 13, 3:33 PM EST to 3:34 PM EST
- Where
- Van Buren County, 2.3 mi N of Mattawan Arpk to 2.38 mi N of Mattawan Arpk
- Rating
- EF0
- Path length
- 0.2 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 42.233, -85.804
Tree branches were snapped off when a brief tornado occurred. This tornado was on the ground for less than one minute before lifting.
Tornado, Kalamazoo
- When
- September 13, 3:40 PM EST to 3:42 PM EST
- Where
- Kalamazoo County, 1.51 mi WSW of Miller Corner to 0.47 mi WSW of Miller Corner
- Rating
- EF0
- Path length
- 1.04 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 42.263, -85.728
A tornado broke tree limbs and knocked down trees.
Tornado, Eaton
- When
- September 13, 5:00 PM EST to 5:05 PM EST
- Where
- Eaton County, 3.12 mi WSW of Brookfield to 0.59 mi N of Brookfield
- Rating
- EF0
- Path length
- 3.39 mi
- Path width
- 300 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 42.438, -84.839
Numerous trees were snapped or uprooted from the tornado. A home sustained damage when a tree fell on it. Debris, including outdoor furniture, was tossed into a nearby cornfield.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Illinois, September 13 to 14, 20082 deaths · 3 injured · $41 million · 14 events
- Tornadoes and Tropical Storm in Arkansas, September 13 to 14, 20081 injured · $31 million · EF1 · 55 events
- Tornadoes and Tropical Storm in Louisiana, September 13, 20086 injured · $4.5 million · EF0 · 33 events
- Hurricane and Tornado in Texas, September 13, 20082 injured · $10 million · EF0 · 21 events
- Tornado in Michigan, September 13, 2008$250,000 · EF2 · 1 event
- Flood in Michigan, September 13 to 17, 2008$11 million · 1 event
- Flood in Illinois, September 13 to 16, 2008$5.0 million · 1 event
- Tornadoes and Tropical Storm in Arkansas, September 13 to 14, 2008$2.4 million · EF0 · 11 events
- Flash Flood and Flooding in Michigan, September 13 to 16, 2008$2.4 million · 4 events
- Flooding in Iowa, September 13 to 15, 2008$2.0 million · 2 events
- Flash Flooding in Indiana, September 13, 2008$1.5 million · 4 events
- Flash Flood and High Wind in Arkansas, September 13 to 14, 2008$850,000 · 61 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125641, 125654, 125655, 125657.